Kansas, 2016

Hail and Damaging Winds in Kansas, August 27 to 28, 2016

August 27 to 28, 2016 · NWS TOP · 4 events in 2 counties and zones

Isolated thunderstorms developed each evening producing damaging wind and hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Isolated thunderstorms developed each evening producing damaging wind and hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 27, 2:25 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 27, 2:25 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
325 PM CDT SAT AUG 27 2016

.SHORT TERM...(This Evening through Sunday)
Issued at 318 PM CDT SAT AUG 27 2016

A weak surface boundary currently stretches from central KS into
northeast KS. Low level moisture in the form of a cumulus field
resides along and south of the boundary. The surface winds are calm
near the boundary while more southerly south of the boundary.
Therefore one could imply fairly weak convergence across the area.
Soundings show that the cap may erode this afternoon mainly across
east central KS where the cap appears to be weaker so perhaps an
isolated storm could develop. There are no obvious waves within the
flow aloft, although some energy may be moving over western OK,
which may provide lift for some storms as well. The coverage appears
to remain isolated to scattered at best as depicted by most of the
model guidance. The models continue to struggle with the lack of
forcing overnight, and therefore confidence in chances are low at
his point. Models do suggest storms may develop this afternoon in
southwest KS in response to the wave, and then try to move into
central KS later tonight.

Winds will be relatively light tonight, but the models suggest the
chance for mid level clouds. Given the recent rainfall a brief
period of fog could be possible especially with any clearing skies.
Some elevated showers and storms could linger through the morning
hours tomorrow, which is evident on the NAM soundings. The same
scenario as today will be possible tomorrow with sufficient low
level moisture, a lack of forcing, and a weak cap in place. So have
kept generally low chances for storms across most of the area. Any
storms able to develop today through tomorrow will struggle to
produce any severe threats given the weak shear and poor lapse
rates. Perhaps localized strong wind gusts are possible during the
afternoon and early evening hours given the cape in this
environment.

.LONG TERM...(Sunday Night through Saturday)
Issued at 318 PM CDT SAT AUG 27 2016

Sunday night through Tuesday...Weak flow aloft during this period
with no upper systems of note.  Some models hint at weak
disturbances drifting eastward in this weak flow.  That combined
with surface boundaries forecast to remain over parts of eastern KS
and surface heating in an airmass characterized by near 70 degree
dewpoints, should lead to isolated to scattered thunderstorms during
the afternoon continuing on into the late evening hours.  Best
chances during this period may be over north central KS near where
both NAM and GEM have upper vorticity center forecast.  However,
confidence in location of higher POPs is not high.

Stagnant surface conditions should lead to lows in the 65 to 70
degree range with highs around the mid 80s both days.

Beginning Wednesday through Saturday night, mainly broad ridging is
progged to build over the region with perhaps a series of minor
waves advecting into portions of the Central Plains by late Friday
into Saturday.  This leaves northeast and east central Kansas under
the influence of a subtropical airmass the entire forecast period
and conditionally unstable.  That said, have kept POP forecast
slight to chance POPs with the main activity expected to be
diurnally driven but probably below severe limits at least until the
Friday time frame.  Depending on the strength of the eventual
shortwaves pulling out of the Central Rockies, shear profiles may
increase enough to support stronger storms during the overnight
hours Friday into Saturday time frame.  But any frontal feature
appears to be weak or ill defined at this point, so low level
convergence likely will be limited.  The main focus for lift appears
to be the veering of a LLJ into the night time hours.  Confidence in
this set-up is low at this time, but something to watch.  Near
normal highs and lows expected throughout the period with highs
around the mid 80s and lows in the mid to upper 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1216 PM CDT SAT AUG 27 2016

MVFR ceilings currently moving into the taf sites should gradually
lift over the next few hours. There is a very slight chance for
an isolated shower or storm this afternoon. The chances increase
again towards sunrise especially near MHK. Confidence and coverage
is low therefore did not mention in the taf.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...Drake/GDP
AVIATION...Sanders
Hazardous weather outlook, Aug 27, 2:22 PM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
322 PM CDT SAT AUG 27 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-282030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
322 PM CDT SAT AUG 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Aug 27, 12:49 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
149 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HEAVY RAIN       2 WNW PERRY LAKE        39.18N 95.48W
08/27/2016  M2.11 INCH       JEFFERSON          KS   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL.

&&

BDRAKE
Special weather statement, Aug 27, 4:46 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
546 PM CDT SAT AUG 27 2016

KSZ056-059-272315-
FRANKLIN-ANDERSON-
546 PM CDT SAT AUG 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN AND
NORTHWESTERN ANDERSON COUNTIES UNTIL 615 PM CDT...

AT 545 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHEAST OF HARRIS...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OTTAWA...RICHMOND...PRINCETON...LANE AND HARRIS.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 179 AND 185.

LAT...LON 3822 9540 3836 9551 3840 9551 3862 9527
      3848 9506 3841 9507
TIME...MOT...LOC 2245Z 213DEG 18KT 3838 9538

27

The radar

The Pleasant Hill radar (KEAX), 86 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 27, 5:06 PM CST to 5:07 PM CST
Where
Franklin County, 3.4 mi SE of Ottawa
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.590, -95.220

A 4 inch diameter tree limb fell.

Thunderstorm Wind, Franklin

When
August 27, 5:26 PM CST to 5:27 PM CST
Where
Franklin County, 1.48 mi SSE of Ottawa
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.600, -95.260

A couple of tree were blown over.

Thunderstorm Wind, Franklin

When
August 27, 5:26 PM CST to 5:27 PM CST
Where
Franklin County, Ottawa
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.620, -95.270

A tree fell on a house. No description of the tree was given.

Hail, Lyon

When
August 28, 4:01 PM CST to 4:02 PM CST
Where
Lyon County, 1.29 mi WNW of (Emp)emporia Muni Ar
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
38.340, -96.200

A few quarter size stones fell. ASOS reported a gust up to 50 MPH at 452PM.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657369, 657371, 657373, 657368.